North Carolina, 2014Damaging Wind in North Carolina, April 28, 2014
April 28, 2014 · NWS MRX · 1 event in 1 county or zone
A cold front tracked across extreme southwest North Carolina on the 28th. Numerous thunderstorms tracked through the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front tracked across extreme southwest North Carolina on the 28th. Numerous thunderstorms tracked through the region. A few produced a damaging thunderstorm wind and downed some trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 28, 9:00 PM EST, 1 hour earlier.
Area forecast discussion, Apr 28, 9:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 PM EDT MON APR 28 2014
.DISCUSSION...
NOCTURNAL LOW LEVEL JET HAS NOW ACCELERATED. HODOGRAPHS STILL
LOOKING STRONG. NEXT SEVERAL HOURS OFFER TORNADO THREAT IN SE
TENNESSEE. BASIC FORECAST ELEMENTS ARE ON TRACK. UPDATED SURFACE
DEW POINT IN GRIDS AND REISSUED PRODUCTS WITH RH. ZONE FORECAST
STILL ON TRACK.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 63 82 61 76 / 100 70 80 60
KNOXVILLE MCGHEE TYSON AIRPORT, TN 64 79 62 75 / 100 60 90 80
OAK RIDGE, TN 63 82 60 75 / 100 60 90 70
TRI CITIES AIRPORT, TN 59 76 58 76 / 100 80 90 90
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR CHEROKEE-CLAY.
WIND ADVISORY UNTIL 8 AM EDT TUESDAY FOR CHEROKEE-CLAY.
TN...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ANDERSON-BLEDSOE-
BLOUNT SMOKY MOUNTAINS-BRADLEY-CAMPBELL-CLAIBORNE-COCKE
SMOKY MOUNTAINS-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
JEFFERSON-KNOX-LOUDON-MARION-MCMINN-MEIGS-MORGAN-NW BLOUNT-
NORTH SEVIER-NORTHWEST COCKE-NORTHWEST MONROE-RHEA-ROANE-
SCOTT TN-SEQUATCHIE-SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-
UNION-WEST POLK.
WIND ADVISORY UNTIL 8 AM EDT TUESDAY FOR BLOUNT SMOKY MOUNTAINS-
COCKE SMOKY MOUNTAINS-EAST POLK-JOHNSON-SEVIER SMOKY
MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-SOUTHEAST
MONROE-UNICOI.
VA...NONE.
&&
GMHazardous weather outlook, Apr 28, 2:45 PM EST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 PM EDT MON APR 28 2014
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-291945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
345 PM EDT MON APR 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
AND OVERNIGHT...WITH LOCALLY HEAVY RAINS...DAMAGING WINDS AND LARGE
HAIL BEING THE MAIN THREATS. HOWEVER...ISOLATED TORNADOES COULD
ALSO OCCUR ESPECIALLY ACROSS THE CUMBERLAND PLATEAU AND SOUTHEAST
TENNESSEE.
IN ADDITION...STRONG AND GUSTY WINDS CAN BE EXPECTED TONIGHT ACROSS
THE EAST TENNESSEE MOUNTAINS AS WELL AS THE MOUNTAINS OF EXTREME
SOUTHWEST NORTH CAROLINA...MAINLY OVER THE HIGHER ELEVATIONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A SLOW MOVING LOW PRESSURE SYSTEM WILL AFFECT THE REGION THROUGH
WEDNESDAY. THERE WILL BE A POSSIBILITY OF SEVERE THUNDERSTORMS
AGAIN TUESDAY AFTERNOON OR TUESDAY NIGHT.
PERIODS OF HEAVY RAINFALL MAY LINGER INTO WEDNESDAY...AND COULD
EXTEND THE THREAT OF FLOODING OR FLASH FLOODING.
THERE IS A GOOD DEAL OF UNCERTAINTY HOW THIS SYSTEM WILL
DEVELOP...SO PLEASE STAY TUNED TO THE LATEST WEATHER UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TONIGHT INTO WEDNESDAY
FOR REPORTS OF FLOODING OR DAMAGE FROM THE SEVERE STORMS.
In the hours before
Local storm report, Apr 28, 4:36 PM EST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 PM EDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG JONESVILLE 36.69N 83.12W
04/28/2014 LEE VA BROADCAST MEDIA
NUMEROUS TREES DOWN.
0335 PM TSTM WND DMG PENNINGTON GAP 36.76N 83.03W
04/28/2014 LEE VA BROADCAST MEDIA
NUMEROUS TREES DOWN.
&&Special weather statement, Apr 28, 5:05 PM EST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 PM EDT MON APR 28 2014
NCZ060-061-TNZ012-013-035-036-067>069-071>074-081>087-098>102-
290500-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-MORGAN-ANDERSON-ROANE-LOUDON-KNOX-
NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-
SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-
NORTHWEST MONROE-SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-
WEST POLK-EAST POLK-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...WARTBURG...CLINTON...OAK RIDGE...KINGSTON...
LENOIR CITY...KNOXVILLE...MARYVILLE...CADES COVE...SEVIERVILLE...
GATLINBURG...DUNLAP...PIKEVILLE...DAYTON...DECATUR...ATHENS...
MADISONVILLE...COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...
BENTON...DUCKTOWN
605 PM EDT MON APR 28 2014
...ENHANCED TORNADO POTENTIAL ACROSS THE PLATEAU...ESPECIALLY
SOUTHERN PLATEAU...AND SOUTHEAST TENNESSEE BETWEEN 7 AND 10 PM ET
(6 AND 9 PM CT)...
AN AREA OF SEVERE THUNDERSTORMS...SOME TORNADIC...WILL MOVE
NORTHEAST AT 50 MPH FROM NORTHERN ALABAMA INTO THE PLATEAU
COUNTIES AND SOUTHEAST TENNESSEE BETWEEN 7 AND 10 PM ET (6 AND 9 PM
CT). THE LATEST MODEL DATA SUGGEST INCREASING SHEAR AND UPPER LEVEL
FORCING OVER THIS AREA THIS EVENING WHICH WILL ENHANCE THE
POTENTIAL OF STRONG TORNADOES.
BESIDES THE INCREASED POTENTIAL OF TORNADOES...HEAVY RAINFALL CAN
ALSO BE EXPECTED WITH THESE STORMS THIS EVENING AND OVERNIGHT. BE
ALERT TO POTENTIAL FLASH FLOODING OF LOW LYING AREAS...STREET
FLOODING AND STREAM FLOODING.
RESIDENTS NEED TO KEEP ALERT TO THE LATEST WARNINGS BY LISTENING TO
YOUR NOAA WEATHER RADIO AND/OR FAVORITE MEDIA OUTLETS.
Local storm report, Apr 28, 8:55 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
955 PM EDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG 3 S DUNLAP 35.33N 85.39W
04/28/2014 SEQUATCHIE TN 911 CALL CENTER
ONE LARGE TREE DOWN ACROSS EAST VALLEY ROAD.
&&Local storm report, Apr 28, 9:32 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1032 PM EDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG 1 S SODDY-DAISY 35.25N 85.17W
04/28/2014 HAMILTON TN 911 CALL CENTER
ONE TREE FELL INTO A HOUSE ON DAISY DALLAS ROAD.
&&Local storm report, Apr 28, 9:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1055 PM EDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG W PIKEVILLE 35.61N 85.20W
04/28/2014 BLEDSOE TN EMERGENCY MNGR
A FEW LARGE TREES DOWN IN THE GRIFFITH COMMUNITY WEST OF
PIKEVILLE.
&&Local storm report, Apr 28, 9:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1057 PM EDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL W PIKEVILLE 35.61N 85.20W
04/28/2014 E0.50 INCH BLEDSOE TN EMERGENCY MNGR
1/2 INCH HAIL IN THE COMMUNITY OF GRIFFITH WEST OF
PIKEVILLE.
&&Thunderstorm Wind, Clay
- When
- April 28, 10:00 PM EST to 10:20 PM EST
- Where
- Clay County, 0.57 mi E of Hayesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 35.050, -83.820
Law enforcement personnel reported 2 trees downed by thunderstorm wind in the Hayesville area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 28 to 29, 201411 deaths · 114 injured · $152 million · EF4 · 105 events
- Tornadoes and Hail in Alabama, April 28 to 30, 20141 death · 41 injured · $265,000 · EF3 · 39 events
- Tornadoes and Flash Flooding in Alabama, April 28 to 29, 20142 deaths · 30 injured · EF3 · 31 events
- Tornadoes and Flash Flooding in Tennessee, April 28, 20142 deaths · EF3 · 5 events
- Tornado and Flash Flooding in Alabama, April 28 to 30, 20141 death · 1 injured · $34 million · EF1 · 21 events
- Tornadoes and Damaging Winds in Mississippi, April 28, 2014$1.1 million · EF2 · 4 events
- Tornadoes and Flash Flood in Georgia, April 28 to 29, 20141 injured · $476,000 · EF2 · 12 events
- Tornadoes and Hail in Louisiana, April 28, 2014$1.0 million · EF2 · 4 events
- Tornadoes and Flash Flood in Tennessee, April 28, 20141 injured · $275,000 · EF2 · 5 events
- Hail and Damaging Winds in Illinois, April 28, 2014$542,000 · 1 in hail · 16 events
- Tornado and Flash Flooding in Tennessee, April 28 to 29, 2014$109,000 · EF1 · 17 events
- Hail and Damaging Wind in North Carolina, April 28 to 29, 2014$400,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506708.